Alert archive / Minnesota / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS Duluth, MN

January 4, 20188 counties in Minnesota; 4 counties in Wisconsin

NWS Duluth, MN issued this wind chill advisory at Jan 4, 2018, 2:51 PM CST for 8 counties in Minnesota; 4 counties in Wisconsin. It took effect at Jan 4, 2018, 7:00 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2018, 2:51 PM CST (20:51 UTC)
In effect from
Jan 4, 2018, 7:00 PM CST
Expired
Jan 5, 2018, 12:00 PM CST
In force
17 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Pine County, MN, Saint Louis County, MN, Burnett County, WI, Douglas County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 52 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 11:30 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 4, 11:30 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1130 AM CST Thu Jan 4 2018

.UPDATE...
Issued at 1128 AM CST Thu Jan 4 2018

Expired wind chill warnings/advisories.

.SHORT TERM...(Today through Friday)
Issued at 307 AM CST Thu Jan 4 2018

Little change in the weather will occur through the short term.
Light lake effect snow will continue along portions of the South
Shore, especially across Iron County and it will remain quite
cold.

A surface high extended through Manitoba through Minnesota this
morning with a weak clipper system moving through the Northern
Plains. The high will move little through Friday. Lake induced
light snow showers and clouds were occurring over northern
Wisconsin this morning and this will continue through Friday as
cold northerly winds continue across Lake Superior. We expect
mainly light snow accumulation through Friday with snowfall during
this time from 1 to around 4 inches. The higher amounts will be
most likely in the Gile, Montreal, and Hurley areas. Some locally
higher amounts will be possible. Elsewhere, skies were mostly
clear except for a small area of Cass/Crow Wing Counties which has
some mid cloud passing through associated with the Northern
Plains wave. These clouds will decrease through the day.
Temperatures early this morning were very cold ranging from 25
below to 30 below zero along the International Border to teens
below to lower twenties below zero most other areas. The wind was
light for most areas except right around Lake Superior. We plan on
keeping the Wind Chill Warning or Advisory as is this morning as
it won't take much wind to drop the wind chill to at or below 25
below zero. High temperatures are expected from around 5 below
along the International Border to the single digits above zero in
northwest Wisconsin.

Tonight will again be very cold with lows around 30 below along
the International Border to teens below to lower twenties below in
the Brainerd Lakes into parts of northwest Wisconsin. The wind
will be light for most areas again tonight but there could be
enough to cause wind chills from 25 below to around 40 below zero.
Wind Chill Advisories and Warnings may again be needed.

Mostly sunny skies will occur Friday, outside of portions of
northwest Wisconsin which will again be under lake induced clouds.
Highs will again range from the single digits below zero over
northern Minnesota to the single digits above in northwest
Wisconsin.

.LONG TERM...(Friday night through Wednesday)
Issued at 307 AM CST Thu Jan 4 2018

The extended forecast is still on track, featuring a few shots of
light snow, and some warmer temperatures for Sunday and Monday.

Friday night and Saturday morning will be dominated by surface high
pressure and mid-level ridging to our west. This will set the stage
for another bitterly cold night from radiational cooling, with
temperatures expected to fall to between -20 and -30 degrees F and
wind chill values between -25 to -35 degrees F, so wind chill
headlines will be likely once again, despite the winds looking to be
light with the high pressure overhead. Some cirrus clouds, progged
by both the GFS and ECMWF models could keep temperatures slightly
warmer than what we have going, but impact on temps should be
minimal.

Clouds will be on the increase Saturday morning ahead of a Canadian
Clipper system that will impact the Northland Saturday afternoon
through Sunday morning. This system looks to quickly translate
through the region, potentially dumping a quick 1 to 2" of new snow.
The heaviest amounts could fall over the Minnesota Arrowhead region,
where perhaps up to 3 inches will be possible. One thing to keep an
eye on is the potential for some mixed precip types over the western
areas as the 04.00z NAM model brought a shallow warm nose at the 800
mb level. Still, the thermal profile appears to be plenty cold below
the warm nose, so not thinking we will lose any ice production
within the dendritic snow growth zone, and p-types should be all
snow. The surface high pressure will then dive southeastward over
the Ohio River Valley Sunday morning, which will help bring
southerly return flow to the Northland. Temperatures Sunday and
Monday will warm to near seasonal normals, with highs in returning
to the upper teens to lower 20s.

For the early part of next week, small chances of light snow will be
possible over the Arrowhead region as another fast-moving clipper
system moves through the region. Chances of lake enhanced snowfall
will linger over the Bayfield Peninsula southeast towards the
Gogebic Range of northern Iron county in northwest Wisconsin through
Wednesday morning before another system moves through Wednesday and
Thursday. However, uncertainty still exists for this system
regarding precipitation timing, so leaned towards the consensus
blend PoPs. Temperatures look to take a tumble by mid-week, with low
temperatures returning to the negative single digits Wednesday and
Thursday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1128 AM CST Thu Jan 4 2018

VFR for the TAF period with the exception of KHYR which will be
battling with lake clouds as northerly winds prevail overnight, so
have included periods of MVFR for them.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH   0 -20  -1 -18 /   0   0   0   0
INL  -5 -32  -5 -26 /   0   0   0   0
BRD   2 -19   2 -17 /   0   0   0   0
HYR   3 -18   3 -22 /  10   0   0   0
ASX   5  -9   4 -14 /  20  30  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Wolfe
SHORT TERM...Melde
LONG TERM...JTS
AVIATION...Wolfe
Hazardous weather outlook, Jan 4, 2:51 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
251 PM CST Thu Jan 4 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051215-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
251 PM CST Thu Jan 4 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Dangerously cold wind chill values tonight into Friday. Wind chill
warnings and advisories have been posted.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Frigid temperatures and dangerously cold wind chill values will
continue through Friday night.

A clipper will bring around 1 to 2 inches of snowfall to the
Northland Saturday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-051215-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
251 PM CST Thu Jan 4 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Increasing southwest winds Saturday night into Sunday will cause
building waves and hazardous conditions for small craft along
parts of the north shore of Lake Superior.

Wolfe/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jan 4, 10:23 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1023 AM CST THU JAN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     SNOW             GILE                    46.43N 90.22W
01/04/2018  M7.6 INCH        IRON               WI   TRAINED SPOTTER

            1.6" SINCE 1/3/18 AT 8:30 AM CST. THE
            DURATION OF THE SNOW EVENT WAS 48 HOURS.

&&

KC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:51 PM CSTWind Chill WarningDLHCook, Itasca, Lake, Saint Louis21 hr

Nearby

Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.